Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Cheyenne, WY

August 23, 2002Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 23, 2002, 8:33 PM MDT for Niobrara County, Wyoming. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2002, 8:33 PM MDT (02:33 UTC)
Expired
Aug 23, 2002, 9:30 PM MDT
In force
57 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Niobrara County, WY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
2512 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

811 
WUUS55 KCYS 240233
SVRCYS
WYC027-240330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
831 PM MDT FRI AUG 23 2002

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING

* UNTIL 930 PM MDT

* AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM OVER NORTHWEST NIOBRARA COUNTY...ABOUT 
  37 MILES NORTHWEST OF LUSK...MOVING NORTHEAST AT 15 MPH.  THE STORM
  WILL REMAIN OVER RURAL AREAS.   

THIS STORM HAS THE POTENTISL TO PRODUCE LARGE HAIL UP ONE AND ONE-HALF
INCHES IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH.  

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4340 10488 4316 10487 4327 10428 4350 10435

WEILAND 

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 7:54 PM MDT, 39 minutes earlier.

Area forecast discussion, Aug 23, 7:54 PM MDT, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT FRI AUG 23 2002

AIRMASS CONTINUES TO DESTABILIZE ACROSS THE PANHANDLE AND TOWARD
THE EASTERN WY BORDER COUNTIES. T-STORMS FIRING OFF THE LARAMIE
RANGE ARE LIFTING EAST-NORTHEAST TOWARD INCREASING INSTABILITY
AND GRADUALLY INTENSIFYING. LOCAL ACTIVITY NOT INTENSIFYING NEARLY
AS FAST AS THAT COMING OFF NORTHERN WY MOUNTAINS/SD BLACK HILLS.
BOUNDARY LAYER THETA-E AXIS PROGGED TO STRADDLE WY/NEB BORDER BY 00
UTC/6 PM...THEN SHIFT SOMEWHAT EAST FOR EVENING HRS. THETA-E LOOKS
MUCH MORE PROMISING IN EXTREME SOUTHEAST WY SAT PM. WILL ALSO HAVE
SOME UPPER DYNAMICS. MESO-ETA HAS STRENGTHENING VORTICITY LOBE
MOVING THROUGH PANHANDLE THIS EVENING. LEFT FRONT QUADRANT UPPER JET
ALONG SOUTHERN BORDER WY THIS MORNING BECOMES LESS WELL DEFINED OVER
CWA THIS EVENING AS IT SHIFTS TOWARD SOUTHERN BORDER CO. WILL KEEP
SCATTERED T-STORMS EAST OF MOUNTAINS THIS EVENING AND AGAIN SAT PM.
BOTH ETA/AVN INDICATE SOME SHOWERS MAY LINGER LATE TONIGHT/SAT AM.
QPF BECOMES NIL FOR SUN THROUGH EARLY MON WITH A SLIGHT CHANCE MON
PM. UPPER LOW PASSING TO NORTH OF MT/ND TUE/WED FORCES COOLER
AIRMASS OVER CWA.

.EXTENDED...
WEAK UPPER LOW SPINS FROM SOUTHWEST ID INTO NERN NV ON FRIDAY.
A BRIEF HIGH OVER LOW BLOCK DEVELOPS IN PACIFIC NORTHWEST
BEFORE UPPER RIDGE BECOMES REESTABLISHED OVER ROCKIES SATURDAY.
SOUTHWEST FLOW ALOFT AND UPSLOPE WINDS OVER THE CWA WITH AIR
MASS CONTINUING TO BE MOIST AND UNSTABLE FOR SCATTERED LATE DAY
SHOWERS/TSTMS.  RIDGE AND DRIER FLOW ALOFT LOOK TO DOMINATE THE
WEATHER ON SUNDAY.  THE REMAINS OF NERN NV UPPER LOW MOVE INTO
THE UPPER RIDGE ON MONDAY...WITH A WEAK COLD FRONT AND A FEW
SHOWERS AND TSTMS TRYING TO PUSH INTO CWA LATE MONDAY.

.CYS...
WY...NONE.
NE...NONE.

COX/WTP

In the hours before

Local storm report, Aug 23, 6:08 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
608 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    LORENZO                   NE   .75 INCH HAIL
08/23/02   CHEYENNE

JR
Local storm report, Aug 23, 6:10 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE, WY
610 PM MDT FRI AUG 23 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    LORENZO                   NE   .75 INCH HAIL
08/23/02   CHEYENNE

JR

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:32 PM MDTTornado WarningCYSLaramie28 min
Aug 24, 4:25 PM MDTTornado WarningCYSGoshen35 min
Aug 24, 5:29 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie31 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.